Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 100, NWS Bismarck, ND

July 6, 2016Golden Valley County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 6, 2016, 2:34 PM MDT for Golden Valley County, North Dakota. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2016, 2:34 PM MDT (20:34 UTC)
Expired
Jul 6, 2016, 3:30 PM MDT
In force
56 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Golden Valley County, ND

The radar

The Bismarck radar (KBIS), 235 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 2:54 PM MDTHAIL 113 N Beach, NDLOTS OF PEA SIZED HAIL AND SOME QUARTER HAIL COVERED THE ROAD. TIME ESTIMATED BASED ON RADAR. VIA SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 12:55 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.6 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2016-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2016-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-272 J/kg
Mixed-layer LCL
1523 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

136 
WUUS53 KBIS 062034
SVRBIS
NDC033-062130-
/O.NEW.KBIS.SV.W.0100.160706T2034Z-160706T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
234 PM MDT WED JUL 6 2016

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GOLDEN VALLEY COUNTY IN SOUTHWESTERN NORTH DAKOTA...

* UNTIL 330 PM MDT

* AT 233 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTH OF
  WIBAUX...MOVING EAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...TRAINED WEATHER SPOTTERS. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  NORTHERN GOLDEN VALLEY COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4733 10405 4733 10367 4698 10366 4698 10361
      4689 10361 4690 10405
TIME...MOT...LOC 2033Z 257DEG 21KT 4712 10419 

HAIL...1.25IN
WIND...60MPH
 
$$

ACOOP
3 follow-up statements
259 
WWUS53 KBIS 062049
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
249 PM MDT WED JUL 6 2016

NDC033-062130-
/O.CON.KBIS.SV.W.0100.000000T0000Z-160706T2130Z/
GOLDEN VALLEY ND-
249 PM MDT WED JUL 6 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR NORTHERN GOLDEN VALLEY COUNTY...

AT 248 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES NORTHEAST
OF WIBAUX...MOVING EAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
BEACH...SENTINEL BUTTE AND TROTTERS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4733 10405 4733 10367 4698 10366 4698 10361
      4689 10361 4690 10405
TIME...MOT...LOC 2048Z 257DEG 21KT 4714 10406 

HAIL...1.25IN
WIND...60MPH
 
$$

ACOOP/CK
141 
WWUS53 KBIS 062109
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
309 PM MDT WED JUL 6 2016

NDC033-062130-
/O.CON.KBIS.SV.W.0100.000000T0000Z-160706T2130Z/
GOLDEN VALLEY ND-
309 PM MDT WED JUL 6 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR NORTHERN GOLDEN VALLEY COUNTY...

AT 308 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES NORTH OF
SENTINEL BUTTE...OR 15 MILES NORTHEAST OF BEACH...MOVING EAST AT 30
MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
BEACH AND SENTINEL BUTTE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4725 10405 4726 10367 4698 10366 4698 10361
      4689 10361 4690 10405
TIME...MOT...LOC 2108Z 276DEG 27KT 4710 10380 

HAIL...1.25IN
WIND...60MPH
 
$$

ACOOP/CK
126 
WWUS53 KBIS 062127
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
327 PM MDT WED JUL 6 2016

NDC033-062136-
/O.EXP.KBIS.SV.W.0100.000000T0000Z-160706T2130Z/
GOLDEN VALLEY ND-
327 PM MDT WED JUL 6 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN GOLDEN VALLEY COUNTY
WILL EXPIRE AT 330 PM MDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY
WINDS TO 55 MPH AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FOR
SOUTHWESTERN NORTH DAKOTA.

LAT...LON 4725 10405 4726 10367 4698 10366 4698 10361
      4689 10361 4690 10405
TIME...MOT...LOC 2124Z 257DEG 21KT 4710 10380 

$$

ACOOP/CK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:25 PM MDT, 9 minutes earlier.

Area forecast discussion, Jul 6, 2:25 PM MDT, 9 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
325 PM CDT WED JUL 6 2016

.SHORT TERM...(This evening through Thursday)
Issued at 325 PM CDT Wed Jul 6 2016

The focus of the short term forecast period through Thursday night
is on the potential for showers and storms, including determining
the extent and amount of rain that will fall.

There is a risk of severe thunderstorms in southwestern ND through
the early evening. There remains uncertainty regarding the amount
of destabilization that will occur in southwestern ND as surface
observations through 20 UTC show only slow and fragmented moisture
advection, with some pockets of sub-50 F dewpoints still in place.
However, vigorous convection has developed upstream in eastern MT
and is propagating toward southwest ND. RAP guidance calls for 500
to 1000 J/kg of MLCAPE developing across southwest ND if dewpoints
do manage to rise further into the 50s F. Combined with effective
bulk wind differences around 50 kt, we had enough confidence in a
severe risk to issue a severe thunderstorm watch in collaboration
with SPC. We considered adding Stark and Hettinger Counties into
the initial watch, too, but chose to refrain from doing so at this
point given uncertainties about the downstream destabilization,
especially once stronger convection initiates across SD and
potentially further disrupts moisture advection. We will watch
trends and may add those counties into the watch later if
necessary.

In general, we expect the intensity of convection to diminish the
further east it propagates, particularly if the aforementioned
moisture disruption occurs. Recent HRRR and ESRL-HRRR simulations
support that notion, though they do suggest showers and sub-severe
storms will move all the way through south central ND during the
evening.

This wave of convection was incited by a lead shortwave trough in
advance of the stronger wave and mid-level low viewed on moisture
channel imagery over northwest MT this afternoon. The 12 UTC GFS,
NAM, and GFS remained consistent in shifting that much stronger
core of dynamic forcing across ND late tonight and Thursday. We
did note a subtle trend in the global model consensus toward a
further-northwest track of the mid-level 700 to 500 MB low as it
tracks across the state, which does increase uncertainty in the
amount of precipitation that may fall across southwestern ND as
a mid-level dry slot may move across that area rather quickly in
the daytime. Confidence in beneficial rainfall remains greatest
over north central and east central ND from Minot to Jamestown.
That's the area in which the 12 UTC multi-model consensus still
supports 0.50 inches or more of rain during the day Thursday. We
expect some thunderstorms, too, given MUCAPE of 500-1000 J/kg on
model-forecast soundings. Interestingly, the slightly further
northwest track of the mid-level wave and resultant shift in the
mid-level dry slot may allow greater destabilization to occur in
the James River valley than earlier anticipated. Point soundings
taken at Jamestown from the 12 UTC NAM support MUCAPE to nearly
1500 J/kg, and despite messy wind profiles which yield hodograph
structures that favor multi-cell modes, the soundings are loose
analogs to marginally-severe storms. Thus, a conditional risk of
strong to severe storms exists in the James River valley during
the afternoon hours Thursday if enough diabatic heating occurs
amid cloud breaks to destabilize the boundary layer. Confidence
in that occurring is modest at best, though.

The chance of precipitation will quickly wind down on Thursday
night as the shortwave trough axis moves east of the area.

.LONG TERM...(Thursday night through Wednesday)
Issued at 325 PM CDT Wed Jul 6 2016

Main highlight continues to center on a potent closed mid/upper low
across the intermountain west Sunday, then progressing northeast
slides into southeast Montana Monday. The track of the low through
18z Monday very similar between the GFS and ECMWF. However
thereafter, the GFS is slower with a northeast movement into
southeast Saskatchewan and southern Manitoba Monday through
Wednesday.

Prior the weekend, a transitory mid and upper level ridge slides
across western and central ND Friday resulting in a dry day. This
will be short lived as a brief period of southeast to southerly
return flow sets up in western ND Friday night, then translates
intermountain west ND Saturday. A couple of mid level shortwaves
ejecting out from the aforementioned upper low will shift through
Saturday into Saturday night creating some chances for showers and
thunderstorms.

However, the severe thunderstorm potential trend continues by SPC
for Day 5, Sunday. This depends on the placement of an inverted
surface trough and associated low pressure which is forecast to
reside in eastern Montana Sunday into Sunday night. Strong low level
jet of 50kt to 60kt at 850mb is forecast to develop across western
and central ND Sunday night. Sample GFS NSharp soundings across
central ND Sunday night shows an elevated mixed layer lowering to
approximately 4000ft to 4500 AGL. Elevated convection could become
quite vigorous given the strong moisture advection in combination
with a lead shortwave scooting north from South Dakota.

Monday through Wednesday will be dictated by how the upper low
migrates across southern Canada as to the threat of showers and
possible thunderstorms across mainly northern North Dakota. This
could be farther north or south depending on the track of the upper
low. The pattern does favor breezy to windy conditions for much of
the time during the Monday through Wednesday timeframe.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 325 PM CDT Wed Jul 6 2016

Showers and a few thunderstorms will gradually spread over
western and central North Dakota this afternoon, from eastern
Montana and northwestern South Dakota. Expect more numerous
showers with embedded thunderstorms in the overnight and morning
hours. VFR conditions should prevail until around 12z Thursday,
when ceilings at KISN/KDIK/KMOT will likely lower into MVFR
categories. Isolated IFR visibilities and gusty winds cannot be
ruled out under any heavier thunderstorms cores.

&&

.BIS Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...CJS
LONG TERM...KS
AVIATION...ZH
Hazardous weather outlook, Jul 6, 2:32 PM MDT, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
332 PM CDT WED JUL 6 2016

NDZ031>033-040-041-043-044-072045-
GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
232 PM MDT WED JUL 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW STRONG TO SEVERE STORMS WILL MOVE ACROSS SOUTHWEST NORTH
DAKOTA THIS AFTERNOON AND EARLY EVENING. LARGE HAIL AND DAMAGING
WINDS ARE POSSIBLE WITH A FEW OF THE STORMS.

THERE IS A CHANCE OF STORMS TONIGHT...BUT NO SEVERE WEATHER IS
EXPECTED OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AND THEN AGAIN
SATURDAY THROUGH TUESDAY. CURRENT INDICATIONS ARE THAT THERE IS A
CHANCE OF SEVERE STORMS ON SUNDAY AND SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING.

NDZ025-037-047-048-050-051-072045-
FOSTER-STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY-
332 PM CDT WED JUL 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT.
NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF STRONG AND ISOLATED SEVERE THUNDERSTORMS ON
THURSDAY.

THERE IS THEN A CHANCE OF THUNDERSTORMS SATURDAY THROUGH TUESDAY.
CURRENT INDICATIONS ARE THAT THERE IS A CHANCE OF SEVERE STORMS ON
SUNDAY AND SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ001>005-009>013-017>023-034>036-042-045-046-072045-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
MORTON-BURLEIGH-KIDDER-GRANT-SIOUX-EMMONS-
332 PM CDT WED JUL 6 2016 /232 PM MDT WED JUL 6 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT.
NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AND THEN AGAIN
SATURDAY THROUGH TUESDAY. CURRENT INDICATIONS ARE THAT THERE IS
A CHANCE OF SEVERE STORMS ON SUNDAY AND SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CJS

In the hours before

Local storm report, Jul 6, 9:16 AM MDT, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1016 AM CDT WED JUL 6 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             7 S GARDENA             48.61N 100.47W
07/05/2016  E1.00 INCH       MCHENRY            ND   PUBLIC

            A LARGE AMOUNT OF HAIL FELL. MOST WAS PEA TO
            ONE-HALF INCH IN DIAMETER, BUT A FEW
            HAILSTONES WERE UP TO THE SIZE OF QUARTERS.
            TIME ESTIMATED. .

&&

CJS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 7:12 PM MDTSpecial Weather StatementBISWells18 min
Jul 5, 7:17 PM MDTSpecial Weather StatementBISBurke28 min
Jul 5, 7:47 PM MDTSpecial Weather StatementBISFoster28 min
Jul 6, 3:06 PM MDTSpecial Weather StatementBISBowman, Slope39 min
Jul 6, 3:22 PM MDTSpecial Weather StatementBISBillings38 min
Jul 6, 3:40 PM MDTSpecial Weather StatementBISBillings, Bowman, Golden Valley, Slope50 min
Jul 6, 3:50 PM MDTSevere Thunderstorm WarningBISBowman, Slope55 min
Jul 6, 4:27 PM MDTSevere Thunderstorm WarningBISAdams, Bowman, Slope63 min
Jul 6, 5:08 PM MDTSpecial Weather StatementBISHettinger52 min
Jul 6, 5:39 PM MDTSevere Thunderstorm WarningBISAdams, Grant, Hettinger, Morton, Sioux, Stark51 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.